Georgia, 2011

Hail and Damaging Winds in Georgia, June 9 to 10, 2011

June 9 to 10, 2011 · NWS FFC · 11 events in 9 counties and zones

A broad area of low pressure aloft was located across the central Gulf of Mexico. A subtropical upper ridge was centered over the southern Appalachians.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad area of low pressure aloft was located across the central Gulf of Mexico. A subtropical upper ridge was centered over the southern Appalachians. A warm, moist, unstable air mass continued across the southeast U.S. Despite an overall non-descript synoptic pattern and rather poor upper dynamics, scattered to numerous thunderstorms developed during the afternoon across far north Georgia and propagated steadily southward on convectively induced outflow boundaries. Several of the storms became severe producing quarter and larger-sized hail and damaging downburst winds.

Very isolated non-severe, yet strong thunderstorms redeveloped during the afternoon hours of the 10th, with one producing minor wind damage near Cedartown in northwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 9, 6:40 AM EST, 40 minutes earlier.

Area forecast discussion, Jun 9, 6:40 AM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 AM EDT THU JUN 9 2011

.PREV DISCUSSION...

...MARGINAL INCREASES TO RAIN CHANCES THROUGH THE WEEKEND...

SHORT TERM /TODAY THROUGH SATURDAY/...
/ISSUED 309 AM EDT THU JUN 9 2011/
LATEST MSAS ANALYSIS SHOWS MAIN HIGH PRESSURE RIDGE STILL IN PLACE
OFF THE SE GEORGIA COAST THROUGH THE PANHANDLE OF FLORIDA. NORTH
OF THIS FEATURE...A VERY WEAK TROUGH OF LOW PRESSURE EXTENDED FROM
THE MID ATLANTIC THROUGH NORTH AND CENTRAL GEORGIA AND INTO
ALABAMA. THIS FEATURE COMBINED WITH RESIDUAL INSTABILITY AND
OUTFLOWS HAS RESULTED IN CONTINUED WEAK DEVELOPMENT OF MAINLY
ISOLATED SHOWERS BUT A FEW TICKS OF LIGHTNING AS WELL FROM TIME TO
TIME. THIS ACTIVITY HAS PERSISTED LONGER THAN MODEL PROJECTIONS
BUT EXPECT IT TO DISSIPATE WITHIN THE NEXT 1 TO 2 HOURS.

LIKE PREVIOUS DAYS...EXPECT ACTIVITY TO START THIS AFTERNOON OVER
THE NE MOUNTAINS WITH LOW END SCATTERED ACTIVITY MEANDERING SOUTHWARD DUE
TO VERY LIGHT STEERING FLOW. OUTFLOWS SHOULD ALLOW ACTIVITY TO
PROPAGATE SOUTHWARD AND EXPECT THIS TO PERHAPS BE FURTHER SOUTH THAN
PREVIOUS DAYS DUE TO INCREASED MOISTURE FROM ATL NORTHWARD.
ALTHOUGH NEWER WRF MODELS COMING IN SUGGEST SCT CONVECTION OVER
CENTRAL GA...AT THIS POINT WILL KEEP JUST 20 POPS IN UNTIL
ATMOSPHERE PROVES IT CAN SUSTAIN MORE ROBUST CONVECTION. STILL
LOOKING AT AN ISOLATED HAIL THREAT WITH THE STRONGER STORMS...BUT
STACKED STORM STRUCTURE MAY INHIBIT THIS TO AN EXTENT WITH WET
MICROBURSTS THE HIGHER CONCERN.

A NEAR CARBON COPY DAY IS WHAT THE MODELS DEPICT FOR FRIDAY WITH
THE NORTHERN ZONES SEEING THE BULK OF THE ACTIVITY...ALBEIT
REMAINING MAINLY IN THE ISOLATED CATEGORY. AREA WILL REMAIN IN A
WEAKNESS AT THE SURFACE AND ALOFT ALLOWING FOR VERY SLOW STORM
MOTION WITH WET MICROBURSTS AND SUSTAINED HEAVY RAINFALL IN
ISOLATED LOCATIONS THE MAIN CONCERNS.

BY SATURDAY...WILL BEGIN MONITORING POTENTIAL WAVE OFF THE FLORIDA
COAST AND POTENTIAL INDIRECT INFLUENCES ON LOCAL WEATHER. FOR
NOW...IT LOOKS AS THOUGH PENCIL RIDGE WILL CONTINUE FOR THE
SOUTHEAST THIRD OF THE AREA WITH ENHANCED DRY AIR ALLOWING FOR
VERY LIMITED RAIN CHANCES. ALTHOUGH MID LEVEL HIGH WILL REMAIN IN
PLACE OVER THE NORTH...IT WILL BE WEAK ENOUGH TO ALLOW FOR LOW END
SCT CONVECTION ALONG A WEAK SURFACE TROUGH.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED 309 AM EDT THU JUN 9 2011/
WEAK BOUNDARY SAGS INTO THE AREA FOR SUNDAY...BUT LACK OF MID
LEVEL MOISTURE WILL INHIBIT SIGNIFICANT CONVECTION. MORE
INTERESTING DEVELOPMENTS OCCUR EARLY NEXT WEEK AS MID LEVEL HIGH
SHIFTS WEST AND ENERGY DIVES INTO THE AREA IN NORTHWEST FLOW
REGIME ALOFT. THIS COULD ALLOW FOR HIGHER POPS THAN CURRENTLY
ADVERTISED BUT WILL WAIT FOR A FEW MODEL CONFIRMATIONS WITH FUTURE
RUNS BEFORE INCREASING TOO MUCH.

CLIMATE...

RECORDS FOR 06-09

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 2008     70 1912     74 1981     51 1977
                                        1933        1931
   KATL      98 2008     66 1891     75 1995     53 1931
                                        1981        1930
                                        1899        1913
   KCSG      97 2008     76 1966     78 1981     54 1977
                1986
                1954

&&

.AVIATION...
12Z UPDATE...
WIND DIRECTION WILL BE THE GREATEST CHALLENGE OF THE DAY. MODELS
ARE DIFFERENT WITH WIND DIRECTION FROM 18-21Z. IN GENERAL SHOULD
SEE WESTERLY WINDS TODAY WITH THE POSSIBILITY OF A NORTHEAST
OBSERVATION THIS AFTERNOON. INCREASED MOISTURE ACROSS THE NORTHERN
TAF SITES TODAY SO A BETTER CHANCE OF SEEING A THUNDERSTORM
THERE...KEPT MENTION OF CB IN METRO ATL AND AHN TAFS. LOOKS LIKE A
LATE AFTERNOON INTO THE EVENING EVENT. SOME 6SM VSBYS THIS MORNING
BUT SHOULD SEE P6SM BY 13-14Z.

//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE ON CIGS AND VSBYS. LOW CONFIDENCE ON WIND DIRECTION.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          96  66  95  68 /  20  30  10  20
ATLANTA         93  71  92  71 /  20  20  10  20
BLAIRSVILLE     87  61  86  65 /  30  20  20  20
CARTERSVILLE    95  63  95  65 /  20  20  20  20
COLUMBUS        98  69  96  70 /  10  10  10  20
GAINESVILLE     94  69  91  70 /  20  20  20  20
MACON           97  65  96  66 /  10  10  10  10
ROME            96  64  95  66 /  20  20  20  20
PEACHTREE CITY  95  62  94  64 /  10  20  10  20
VIDALIA         93  69  95  69 /  10   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11
Hazardous weather outlook, Jun 9, 4:25 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT THU JUN 9 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
525 AM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
NORTH GEORGIA. ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL GEORGIA.

.SYNOPSIS...
SURFACE AND UPPER LEVEL RIDGE THAT HAS BEEN DOMINATE ACROSS THE
SOUTHEAST WILL WEAKEN SLIGHTLY TODAY. A WEAK TROUGH WAS STRETCHED
FROM THE MID-ATLANTIC INTO NORTH GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE WIND GUSTS TO 50 MPH. IN
ADDITION...PENNY-SIZED HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL BE POSSIBLE. THE BEST CHANCE OF THUNDERSTORMS WILL
BE NORTH OF A LINE FROM COLUMBUS TO MACON TO AUGUSTA FROM 4 PM TO
MIDNIGHT.

.DISCUSSION...
HIGH PRESSURE ACROSS GEORGIA WILL WEAKEN SLIGHTLY TODAY AND THUS
WILL NOT HELP TO SUPPRESS AS MUCH CONVECTION AS IT HAS THE PAST
FEW DAYS. IN ADDITION...A WEAK SURFACE BOUNDARY WAS STRETCHED FROM
ATLANTA TO MACON...WITH HIGHER DEW POINTS ACROSS NORTH GEORGIA.
THIS FEATURE...ALONG WITH CAPES OF 1500 J/KG...WILL HELP TO
ENHANCE THE CHANCE OF THUNDERSTORMS TODAY...IN PARTICULAR ACROSS
NORTH GEORGIA. STEERING FLOW IS WEAK AND THUS STORMS MAY BECOME
NEARLY STATIONARY. THIS MAY CAUSE SOME AREAS TO RECEIVE LOCALLY
HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The radar

The Atlanta radar (KFFC), 46 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
June 9, 7:20 AM EST to 7:30 AM EST
Where
Douglas County, Douglasville to Bill Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
33.750, -84.750

The Douglas County 911 Center reported that a number of power lines were down in the Douglasville area. WSR-88D base velocity data indicated that strong winds on the order of 50kts, possibly higher, affected areas southwest of Douglasville near Chapel Hill and Bill Arp.

Hail, Forsyth

When
June 9, 1:20 PM EST to 1:37 PM EST
Where
Forsyth County, 2 mi NE of Coal Mtn to 1.5 mi SW of Coal Mtn
Measured
0.88 in hail
Reported by
Public
Coordinates
34.291, -84.075

Numerous reports of dime to nickel-sized hail were received from the public throughout the Coal Mountain and north side of Cumming areas.

Hail, Monroe

When
June 9, 3:07 PM EST to 3:11 PM EST
Where
Monroe County, 1 mi N of Forsyth to Forsyth
Measured
1 in hail
Reported by
Public
Coordinates
33.044, -83.950

The public observed half-dollar-sized hail in Forsyth and the Monroe County Emergency Management Director observed quarter-sized hail just north of Forsyth. Hail was observed at mile marker 187 on Interstate-75.

Lightning, Monroe

When
June 9, 3:09 PM EST to 3:13 PM EST
Where
Monroe County, Forsyth to 3 mi WNW of Forsyth
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.030, -83.950

The Forsyth County Emergency Management Director reported that two homes in the Forsyth area were struck by lightning. Only minimal damage was observed.

Hail, Henry

When
June 9, 3:23 PM EST to 3:28 PM EST
Where
Henry County, 5 mi ESE of Mc Donough to 3 mi E of Mc Donough
Measured
1 in hail
Reported by
Public
Coordinates
33.422, -84.070

The public observed and the Henry County 911 Center reported quarter-sized hail on the east side of McDonough.

Hail, Walton

When
June 9, 3:28 PM EST to 3:35 PM EST
Where
Walton County, 1 mi E of Monroe to 1.5 mi SSW of Monroe
Measured
1 in hail
Reported by
Public
Coordinates
33.780, -83.703

The public observed quarter-sized hail on the east side of Monroe. WSR-88D radar data suggested that similar-sized hail continued to just south of Monroe before the storm weakened.

Hail, Newton

When
June 9, 4:00 PM EST to 4:05 PM EST
Where
Newton County, 1 mi W of Covington to 2 mi W of Oxford
Measured
1.5 in hail
Reported by
County Official
Coordinates
33.600, -83.887

The Newton County 911 Center reported that half-dollar-sized hail was observed at the Senior Services Center just west of Covington.

Thunderstorm Wind, Morgan

When
June 9, 4:04 PM EST to 4:06 PM EST
Where
Morgan County, 4 mi SSE of Bostwick to 5 mi S of Bostwick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.676, -83.493

The Morgan County 911 Center reported that several trees were down along Georgia Highway 83 north of Madison and south of Bostwick.

Hail, Meriwether

When
June 9, 5:40 PM EST to 5:50 PM EST
Where
Meriwether County, 1 mi E of St Marks to 2 mi W of Luthersville
Measured
0.88 in hail
Reported by
County Official
Coordinates
33.120, -84.813

The Meriwether County 911 Center relayed reports of nickel-sized hail from the northwest part of the county.

Thunderstorm Wind, Meriwether

When
June 9, 5:50 PM EST to 5:57 PM EST
Where
Meriwether County, 9 mi NW of Greenville to 3 mi W of Luthersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.122, -84.830

The Meriwether County 911 Center reported that several trees were down across the northwest part of the county between Rocky Mount, Lone Oak, and just south to west of Luthersville.

Thunderstorm Wind, Polk

When
June 10, 4:24 PM EST to 4:25 PM EST
Where
Polk County, 4.6 mi SSW of Cedartown
Measured
32 kt (37 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.959, -85.281

The public reported that three large mature pine trees were blown down at a private residence approximately five miles southwest of Cedartown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321665, 321462, 321514, 321672, 321548, 321554, 321556, 321619, 321651, 321633, 321714.